L-Thyroxine for laminitis? - Page 3
 
 

       The Horse Forum > Keeping and Caring for Horses > Horse Health

L-Thyroxine for laminitis?

This is a discussion on L-Thyroxine for laminitis? within the Horse Health forums, part of the Keeping and Caring for Horses category
  • Medivet thyroxin
  • Dose of levothyroxine in horses with laminitis

Like Tree55Likes

 
LinkBack Thread Tools
    11-18-2012, 07:28 PM
  #21
Super Moderator
It is.
How is he living currently, stalled with turnout?
All out would be better for him, but a diet paddock, not pasture, obviously.
     
Sponsored Links
Advertisement
 
    11-18-2012, 07:29 PM
  #22
Green Broke
He is out 12 hours, in 12 hours. :/
I live in WI and the dirt lots get torn up/hard in the winter.

I don't think pasture board is an option, I think it is full right now.
     
    11-18-2012, 07:38 PM
  #23
Super Moderator
Well, 12 and 12 is good, considering the weather. Pastureboard I wouldn't consider for a long time, so I'd try to work on a dry lot solution for the summer. Too bad you are so far away from me....I have room and 5 acres dry lot....
spookychick13 likes this.
     
    11-18-2012, 07:40 PM
  #24
Green Broke
<sigh and banging head> I just deleted my entire post

EquiPride is a top dress that's a complete supplement. That is also what ration balancers are, except most of those have grain in them. You would be doubling your horse's needs if you fed both.

Horse equine ? EquiPride and EquiLix

You will see "distillers grains" in the ingredients. That's perfectly fine. It means the whiskey makers took all the sugars & starches from the corn, then re-sold the "dried" corn to feed makers.

See if the lady with the EquiPride will sell you ten pounds. That should last around 16 days??? And give you enough time to see if your horse will adjust to it. Hard keepers can have rice bran added to deflect the taste; easy keepers can have one measuring cup of timothy pellets added.

EquiPride is something that More is NOT better". It says to feed ten ounces daily (five ounces twice a day). Stick to that and no more. Buy yourself a plastic measuring cup from WalMart that has ounces and cup increments on it so you don't overfeed. Believe me ten ounces a day is all it takes.
loosie and spookychick13 like this.
     
    11-18-2012, 09:16 PM
  #25
Green Broke
On another forum, someone suggested 'Remission' by Animed to me. Thoughts on this?
     
    11-18-2012, 09:25 PM
  #26
Super Moderator
I think I mentioned it when I suggested to ask Doc if it was possiple without the thyroid Med....I would ask if it's ok with the Med together.
spookychick13 likes this.
     
    11-18-2012, 09:37 PM
  #27
Green Broke
I already started him on the l-thyroxine that day. :/ It's making him Bajiggity.
     
    11-18-2012, 09:44 PM
  #28
Super Moderator
And your vet says he might have to stay on it forever......
I would seriously ask if it was possible to try with an IR supplement.
     
    11-18-2012, 10:03 PM
  #29
Green Broke
JMHO but I really disagree with "forever" on the Thyrol-L. That is old school --- 20 years ago old school

Here's a veterinary website that you could possibly call them and ask about "forever".

Equine Metabolic Syndrome

Where it says in part:

Quote:
DRUG THERAPY- Most horses or ponies with EMS can be effectively managed by controlling their diet, instituting an exercise program, and limiting or eliminating access to pasture. However, there are times when these strategies will not improve the situation fast enough to prevent additional episodes of laminitis. In these situations, drug therapy is warranted to lower the likelihood of subsequent laminitis episodes that could cause permanent damage to the feet. Weight loss can be accelerated and insulin sensitivity improved by administering levothyroxine sodium (Thyro LŪ, Lloyd, Inc., Shenandoah, Iowa) in the feed at a dosage of 48 mg /day for 3 to 6 months, which is equivalent to 4 teaspoons (tsp) per day.
When levothyroxine treatment is discontinued, do not stop abruptly. Horses should be weaned off the drug by lowering the dosage to 24 mg (2 tsp)/day for 2 weeks and then 1 tsp (12 mg)/day for 2 weeks.


I would not run my vet thru the cheese shredder but simply say you aren't comfortable with his "forever" determination and others with EMS or IR horses have told you their understanding is that Thyro-L is short-term only.

You're not out anything but a phone call and I would also add that your horse is now "bajiggity" since starting the drug. Nice word, by the way, I'm going to steal it, if that's ok

EDITED TO ADD: almost forgot, Medi-vet has a warning on their purchase site: https://www.medi-vet.com/prod-Thyro_...wder-4390.aspx

Quote:
Warning: Administer with caution to animals with clinically significant heart disease, hypertension or other complications for which a sharply increased metabolic rate might prove hazardous. Use in pregnant mares has not been evaluated.
     
    11-18-2012, 10:12 PM
  #30
Green Broke
He said 'forever' because he was worried about him gaining it all back when I phase him off of it...that is all. I will discuss backing him off when/if he loses weight.
     

Quick Reply
Please help keep the Horse Forum enjoyable by reporting rude posts.
Message:
Options

Register Now

In order to be able to post messages on the The Horse Forum forums, you must first register.

Already have a Horse Forum account?
Members are allowed only one account per person at the Horse Forum, so if you've made an account here in the past you'll need to continue using that account. Please do not create a new account or you may lose access to the Horse Forum. If you need help recovering your existing account, please Contact Us. We'll be glad to help!

New to the Horse Forum?
Please choose a username you will be satisfied with using for the duration of your membership at the Horse Forum. We do not change members' usernames upon request because that would make it difficult for everyone to keep track of who is who on the forum. For that reason, please do not incorporate your horse's name into your username so that you are not stuck with a username related to a horse you may no longer have some day, or use any other username you may no longer identify with or care for in the future.

User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.


Old Thread Warning
This thread is more than 90 days old. When a thread is this old, it is often better to start a new thread rather than post to it. However, If you feel you have something of value to add to this particular thread, you can do so by checking the box below before submitting your post.

Thread Tools

Similar Threads
Thread Thread Starter Forum Replies Last Post
Laminitis or...? ec140466 Horse Health 1 08-04-2012 06:56 AM
Laminitis? SkyeAngel Horse Health 18 05-03-2011 02:52 PM
Laminitis. awaface Horse Health 0 11-14-2010 03:48 AM
Laminitis?!! What?? rocky pony Horse Health 39 12-19-2009 01:35 AM
Laminitis My2Geldings Horse Health 5 07-06-2009 04:17 PM



All times are GMT -4. The time now is 05:38 AM.


Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Friendly URLs by vBSEO 3.6.0